MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS BUR; BUR, EAR, NOSE AND THROAT
Model Number 1883672HS
Medical Device Problem Codes Material Fragmentation (1261); Mechanical Jam (2983)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported via health care professional that some of the diamond burs were used in a case and 2 of them were broken.Upon follow up it was confirmed that one of the burs the tip broke off completely and the other one just failed to work.It wouldn¿t spin.The bur broke at the tip, there were fragments.The fragments had to be removed from the patient.
 
Additional Manufacturer Narrative
Ref mdr #1045254-2020-00311.Filing 2 reports because we don¿t know which lot # is the lot of the device that broke.H6: fdp c62946 no longer applies.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received form rep stating that during frontal sinus surgery, the fragment/tip fell when it detached to the frontal sinus of the patient.Frontal giraffe was the was instrument used to retrieve the fragment.The speed of the bur being run was 12000 on forward.There was procedural delay, no back up device was used.There was no additional procedures or unintended equipment required to locate and/or retrieve the fragment.Instruments and rad 60 blade was used when the second bur would not spin.The procedure completed successfully.The patient is currently doing well.There was no patient impact.

Brand Name
XPS BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key10269183
Report Number1045254-2020-00310
Device Sequence Number860178
Product Code EQJ
UDI-Device Identifier20721902100561
UDI-Public20721902100561
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2024
Device Model Number1883672HS
Device Catalogue Number1883672HS
Device Lot Number0211252359
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2020
Supplement Date Received by Manufacturer07/14/2020
Initial Report FDA Received Date07/14/2020
Supplement Report FDA Received Date08/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;